Under the nausea/vomiting directive contraindications include overdose on antihistamines/anticholinergics/tricyclic antidepressants - my understanding is that if a patient has already taken (gravol) then giving another (Ex. 50mg) dose would potentially cause an overdose thus we would withhold gravol in that case. Being that tricyclics are rarely prescribed these days, I have yet to come across this drug interaction in the field. My question is: does any use of tricyclic antidepressants preclude the administration of dimenhydrinate? Or should we only withhold it if the pt. Presents with a tricyclic overdose toxidrome?
Tricyclic antidepressants (TCAs) are still very much out there. Although not used as frequently in the treatment for depression they have found new life in the treatment for neuropathic pain, restless legs and other conditions. In overdose they can be quickly lethal. Part of their toxidrome includes anticholinergic properties, which dimenhydrinate can worsen, in overdose. This is the reason for the Contraindication in the Nausea/Vomiting Medical Directive.
However, to answer your question: Dimenhydrinate is contraindicated only with overdose (or suspected overdose) of antihistamines, anticholinergics or tricyclic antidepressants.